Harvard Health Letter

Is my medication causing these side effects, or is it just aging?

Tracking your progress and symptoms can help you discern the difference.

You probably know that when you take a medication, you need to tell your doctor about any side effects that develop. But being aware of side effects can be challenging when you’re older. “In many cases, the signs of aging are similar to side effects of medications,” says Joanne Doyle Petrongolo, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

Similarities

There are many drug side effects that mimic age-related changes. The following are some of the most common.

Memory

Aging: Cognitive decline. “As one gets older, thinking skills might decline because of a decrease in the brain chemical acetylcholine, which is responsible for neurological functioning,” says Doyle Petrongolo. “That can make you feel like you’re not as mentally quick as you used to be.”

Medication: Confusion. Some drugs have what are called “anticholinergic” effects, meaning they reduce levels of acetyl-choline, causing confusion. Examples include medications to treat overactive bladder, such as oxybutynin (Ditropan); medications to treat allergies and sleeping problems, such as diphenhydramine (Benadryl, Sominex, Unisom); and medications used to treat depression, such as amitriptyline (Elavil). Benzodiazepines like diazepam (Valium), which may be prescribed to calm nerves or help you sleep, can also cause confusion and put you at risk for falls.

Muscles

Aging: Less muscle mass. Many age-related factors, such as declining hormones or inactivity, contribute to a loss of muscle mass. This might cause slower muscle movements, muscle weakness, or impaired balance.

Medication: Muscle pain or cramps. Statins, such as atorvastatin (Lipitor), simvastatin (Zocor), rosuvastatin (Crestor), and lovastatin (Mevacor), are commonly prescribed to lower “bad” LDL cholesterol. About 10% to 20% of people who take statins report experiencing muscle pain or muscle cramps.

Kidneys

Aging: Kidney function changes. The number of kidney units that filter the blood decreases in older age, and blood vessels supplying the kidneys may harden. Both changes reduce the kidney’s ability to filter waste from the blood and to eliminate water.

Medication: Kidney problems. Long-term use of nonsteroidal anti-inflammatory drugs (NSAIDs) can reduce blood flow to the kidneys, causing retention of wastes and excess fluid.

Fatigue

Aging: Fatigue. You may feel more fatigued as you age because your red blood cell count may decrease; because slow-wave (deep) sleep declines with age, causing you to wake up feeling unrested; or because chronic illness causes you to wake often from discomfort or the need to use the bathroom.

Medication: Fatigue. Drugs that can cause fatigue include medications to treat high blood pressure, such as beta blockers like metoprolol (Lopressor, Toprol XL) and atenolol (Tenormin); medications to treat Parkinson’s disease, such as carbidopa-levodopa (Sinemet); and selective serotonin reuptake inhibitors (SSRIs), such as sertraline (Zoloft) and paroxetine (Paxil), for depression.

What you should do

To determine if your symptoms are drug side effects or signs of aging, Doyle Petrongolo recommends keeping good records of your health issues and medication changes. “Keep a chart or a log of all medications taken, and record the medication start date. If a side effect is noted within a few days or weeks of starting a medication, then it is more likely that the symptom is medication-related,” she explains.

It may be weeks or months before a symptom develops, but don’t wait too long to report a symptom, especially if it interferes with your daily activity. “If it lingers for several weeks, then it is a good idea to speak with a doctor or pharmacist to determine the cause,” says Doyle Petrongolo.

The fix

Once you report a symptom, your doctor will review your medical history and any observations you’ve made. The fix may be a change of drugs or dosages. Be sure to keep track of any changes, and continue noting your progress in a log or journal. Inform your doctor of any symptoms or problems you’re having.

A word of caution: Don’t try reducing a drug dosage on your own, and don’t quit taking a medication without speaking to your doctor first. Abruptly stopping a medication may cause serious side effects and put your health in danger.

Learn more about our
health content.